Nonlinearity in medical expenditures: a new semiparametric approach
Dong Li () and
Applied Economics, 2004, vol. 36, issue 9, 911-916
Research in empirical health economics has found that the relationship between medical expenditures and age, income and other variables can be highly nonlinear. Moreover, men and women can have quite different medical expenditure patterns due to their differences in life expectancy. Thus it may be difficult to find an appropriate parametric model to capture the highly complicated nonlinearity in medical expenditures, and introducing a simple gender dummy variable in a parametric model may not reveal all the medical expenditure differences between men and women. This study takes a semiparametric approach. In particular, an additive partially linear specification is employed to study the relationship between medical expenditures and age, income, gender and other individual characteristics. Using data from the National Medical Expenditure Survey, the results indicate that the semiparametric approach taken in this study is very promising. They confirm that medical expenditures are nonlinear in income and age, and that men and women have quite different medical expenditure patterns.
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed
Downloads: (external link)
Access to full text is restricted to subscribers.
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:taf:applec:v:36:y:2004:i:9:p:911-916
Ordering information: This journal article can be ordered from
Access Statistics for this article
Applied Economics is currently edited by Anita Phillips
More articles in Applied Economics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().